Ohio, 2023Tornado and Hail in Ohio, July 28 to 29, 2023
July 28 to 29, 2023 · NWS IWX · 8 events in 4 counties and zones
Storms developed along a stalled frontal boundary on the evening of July 28th. These storms developed in clusters and were slow moving with heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $58,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed along a stalled frontal boundary on the evening of July 28th. These storms developed in clusters and were slow moving with heavy rain. They also produced sporadic wind damage across northwest Ohio. An EF1 tornado also occurred in Defiance County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 28, 6:01 PM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 28, 6:01 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
701 PM EDT Fri Jul 28 2023
.SYNOPSIS...
Issued at 200 PM EDT Fri Jul 28 2023
Scattered showers and thunderstorms, some strong to severe, will
redevelop late this afternoon and evening in the vicinity of an
outflow boundary near the US 30 corridor. Additional widespread
showers and thunderstorms are expected overnight, some with locally
heavy rain and damaging winds possible.
Drier and cooler weather will overspread the area this weekend.
&&
.SHORT TERM...(This afternoon and Tonight)
Issued at 200 PM EDT Fri Jul 28 2023
Cloud debris from morning MCS slow to decay this morning but
accelerating this aftn as MCV progresses into wrn OH. Sfc temps have
naturally been slow to respond but aftn insolation/mixing will yield
rapid rebound with low 90s southwest to tempered upper 80s
northeast. Will drop prior heat advisory east and north yet retain
southwest for this evening.
Otherwise primary question remains with convective redevelopment
late day and especially overnight. 17Z sfc analysis shows well
demarcated outflow boundary extending from cntrl IL into srn IN
before bucking back north as a warm front through IA. Expect wrn
flank of outflow will mix north through evening while ern flank
moves little with potential redevelopment invof the US30 corridor
late this aftn with noted pocket of aggravated cu over ne IL earlier.
Nevertheless northeast IA through nrn IL vcnty appears most
susceptible for vigorous storm development by evening with rapid
upscale growth/organization ese along sharp low level theta-e ridge
tonight. 12Z guidance as a whole looks too far north with track of
this expected MCS with a swd tilt favored which would steer it
directly through cntr of the CWA mid to late evening with a
commensurate heavy rain/damaging wind risk esp wrn half. Secondary
MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave
disturbance advancing east out of ND and track se late tonight,
tracking through at least nrn CWA. Expected separation of these two
systems would mitigate a certain flood potential yet there could be
some overlap north of US30 which bears close scrutiny once lead
system shows its hand later this evening.
Will defer any possible flood watch to the next shift as 12Z guidance
spread lends no confidence to the above scenario.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 200 PM EDT Fri Jul 28 2023
A few showers possible within swd progressing cold front Sat morning
into early aftn southeast otherwise notable drying and cooler temps
follow through mid week as high pressure builds in across the Great
Lakes.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EDT Fri Jul 28 2023
Convective development along quasi-stationary surface boundary
ongoing out to the west in NE IA/SW WI and expected to continue to
increase in coverage and expand eastward to begin this TAF cycle.
Will begin KSBN with VCSH then prevailing/tempo in the 02-06Z
timeframe. Upstream obs have been predominately VFR ceilings in
the vicinity of these storms with MVFR visibilities for sites
directly impacted by heavy rain. Will follow similar trend with
KFWA with a 04-08Z window. May still have a VCSH lingering in
early morning hours Saturday then quiet remainder of the period
with a NW flow.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT this evening for INZ013-015-020-022-
023.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 28, 2:27 PM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
327 PM EDT Fri Jul 28 2023
INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley-
Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be need later this evening.
INZ013-015-020-022-023-290900-
Pulaski-Fulton IN-White-Cass IN-Miami-
327 PM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A Heat Advisory is in effect until midnight EDT or 11 PM CDT
tonight. The combination of hot temperatures and high humidity will
combine to create heat indices from 100 to 105 degrees. For full
details listen to NOAA Weather Radio or visit online at
weather.gov/IWX for more information.
Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-290900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
327 PM EDT Fri Jul 28 2023
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Thunderstorms are likely overnight with a risk for wind gusts in
excess of 50 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Jul 28, 7:42 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
842 PM EDT Fri Jul 28 2023
INZ018-027-OHZ024-290130-
Adams IN-Allen IN-Van Wert OH-
842 PM EDT Fri Jul 28 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...NORTHERN
ADAMS AND SOUTHWESTERN VAN WERT COUNTIES THROUGH 930 PM EDT...
At 842 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4080 8507 4098 8484 4076 8467 4071 8501
TIME...MOT...LOC 0042Z 241DEG 12KT 4080 8497
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MARSILISpecial weather statement, Jul 28, 8:30 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
930 PM EDT Fri Jul 28 2023
INZ116-290200-
Northern Kosciusko IN-
930 PM EDT Fri Jul 28 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KOSCIUSKO COUNTY
THROUGH 1000 PM EDT...
At 930 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warsaw, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4138 8565 4128 8565 4126 8583 4127 8587
4126 8598 4136 8601 4144 8582 4144 8568
TIME...MOT...LOC 0130Z 264DEG 20KT 4130 8591
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
FISHERSpecial weather statement, Jul 28, 8:32 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
932 PM EDT Fri Jul 28 2023
INZ012>015-290215-
Marshall IN-Fulton IN-Starke IN-Pulaski IN-
932 PM EDT Fri Jul 28 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FULTON...
NORTHEASTERN PULASKI...SOUTHEASTERN STARKE AND SOUTHWESTERN MARSHALL
COUNTIES THROUGH 1015 PM EDT/915 PM CDT/...
At 931 PM EDT/831 PM CDT/, Doppler radar was tracking a strong
thunderstorm over North Judson, or 8 miles southwest of Knox, moving
east at 20 mph. An additional strong storm was located over Bass
Lake, also moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4113 8679 4127 8682 4138 8637 4112 8630
TIME...MOT...LOC 0131Z 264DEG 19KT 4122 8675
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FISHERSpecial weather statement, Jul 28, 8:39 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
939 PM EDT Fri Jul 28 2023
INZ027-290215-
Adams IN-
939 PM EDT Fri Jul 28 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ADAMS COUNTY THROUGH
1015 PM EDT...
At 939 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroe, or near Decatur, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4076 8507 4081 8507 4092 8482 4083 8480
4074 8480 4070 8505
TIME...MOT...LOC 0139Z 244DEG 10KT 4079 8499
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MARSILIEvent by event
5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Van Wert
- When
- July 28, 8:43 PM EST to 8:44 PM EST
- Where
- Van Wert County, 0.87 mi NW of Van Wert
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.880, -84.580
A trained spotter reported a tree was blown down.
Hail, Williams
- When
- July 28, 11:27 PM EST to 11:28 PM EST
- Where
- Williams County, Montpelier
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.580, -84.600
Photos on Facebook indicate several quarter size hailstones.
Hail, Williams
- When
- July 28, 11:33 PM EST to 11:34 PM EST
- Where
- Williams County, 1.03 mi W of Pioneer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.680, -84.550
Photos on Facebook of several quarter size hailstones.
Tornado, Defiance
- When
- July 29, 1:53 AM EST to 1:54 AM EST
- Where
- Defiance County, 2.93 mi NW of Hicksville to 2.69 mi NW of Hicksville
- Rating
- EF1
- Path length
- 0.71 mi
- Path width
- 100 yd
- Property damage
- $55,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.327, -84.794
A ground and drone servey revelaed a tornado touched down at a property west of Casebeer Miller Road and north of Buckskin Raod, and tracked quickly to the northeast, crossing about a third of a mile north of Buckskin Road before dissipating in an area of trees. Several trees were snapped or uprooted, with three barns suffering minor to major damage as well as one home suffering damage to a roof and pool deck. Maximum wind speeds are estimated up to 90 mph.
Thunderstorm Wind, Defiance
- When
- July 29, 2:00 AM EST to 2:01 AM EST
- Where
- Defiance County, 3.61 mi NNW of Hicksville
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 41.350, -84.770
Thunderstorm Wind, Defiance
- When
- July 29, 2:12 AM EST to 2:13 AM EST
- Where
- Defiance County, 2.07 mi N of Hicksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.330, -84.750
Large tree limb down north of Buckskin Road in the 7000 black of SR 49. Time estimated by radar.
Thunderstorm Wind, Defiance
- When
- July 29, 2:15 AM EST to 2:17 AM EST
- Where
- Defiance County, 5.1 mi WNW of Farmer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 41.410, -84.710
Trees down onto power lines on Cicero Road. Road was closed for three hours per County Sheriff. Time estimated by radar.
Thunderstorm Wind, Allen
- When
- July 29, 2:48 AM EST to 2:49 AM EST
- Where
- Allen County, 0.87 mi SW of Lima
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.740, -84.110
Tree inch tree limbs broken. Reported from mPing. Time estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 28, 20232 deaths · $552,000 · 5 events
- Tornado and Damaging Winds in Ohio, July 28 to 29, 20231 death · $230,000 · EF1 · 13 events
- Hail and Damaging Wind in Nebraska, July 28, 2023$29 million · 4 in hail · 13 events
- Damaging Winds in Maryland, July 28, 2023$6.9 million · 70 kt wind · 40 events
- Rip Current in Michigan, July 28, 20231 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 28, 2023$1.3 million · 4 in hail · 43 events
- Hail in Kansas, July 28, 2023$8.3 million · 2 in hail · 3 events
- Hail and Damaging Winds in Virginia, July 28, 20231 injured · $786,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flood in Wisconsin, July 28, 2023$169,000 · EF1 · 40 events
- Hail and Damaging Wind in Montana, July 28 to 30, 2023$1.0 million · 2.5 in hail · 13 events
- Tornadoes and Hail in Illinois, July 28, 2023EF1 · 77 events
- Tornadoes and Hail in Iowa, July 28, 2023$133,000 · EF1 · 21 events